Kim is a nursing student who is hoping to find her place amongst the phenomenal oncology nurses and doctors who cared for her sister. She loves reading, volunteering and enjoying the outdoors of Colorado.
Treatment-related side effects are a complicated part of any cancer journey, and it's important to adjust when necessary and pull back from treatments that may be more harmful than beneficial.
Upon diagnosis, we talked with my sister’s doctors about any treatments that might be able to get her into remission. To help with all the symptoms brought on from cancer and treatment-related side effects she was given, she was also given medications. At most, she had forty-two medications that were apart of her at-home pharmaceutical arsenal. While she does not remember them all, she will tell you that her least favorite medication was gabapentin.
After she began taking Brentuximab, she had a sudden onset of neuropathy. Initially, it was a slight increase of pain in her shins, similar to shin splints, and it was treated with topical lidocaine patches. The more doses of brentuximab she received, the more neuropathic symptoms increased. She experienced intense pain in her legs that she described as electric shocks going down both legs. On her worst days, she suffered severe numbness and tingling, drop-foot, and an inability to walk.
These symptoms were terrifying for me to watch, and I can only imagine how she must have felt. A year in and I had cared for her through so much. Up until that point, nothing had impacted her mobility until neuropathy.
Aside from the fact she was experiencing neuropathy, the most challenging part was not knowing if the symptoms were short-term and would eventually absolve, or if they would become long-term issues that she would have to cope with.
The decision was made to begin gabapentin, and after only a few days, her symptoms drastically seemed to improve. It was an enormous relief, and she continued dosing for nearly a month. Unfortunately, like so many other treatments she'd been given, she had an adverse reaction and was forced to discontinue the gabapentin.
She had been walking with our Dad and became confused when she thought the pattern on the carpet was a spiral staircase and panicked because she thought she was going to fall. When in the living room trying to calm down, she thought spiders were crawling up the walls—an especially scary notion for somebody who is an arachnophobe.
Within days of stopping treatment, her impaired mental state absolved, but her previous neuropathic symptoms returned. It would be several months until she began Lyrica, and with no treatments, she had numerous trips to the emergency room from falls that led to concussion and body contusions.
As with much related to cancer, many do not realize the complications cancer patients endure, both during treatment and once treatment ends. Neuropathy has been one of the hardest lasting complications that my sister has had to endure. Roughly three years since her diagnosis of neuropathy, after extensive occupational and physical therapy, in conjunction with the Lyrica I am happy to say that her neuropathy is relatively well-managed.